Texas, 2007

Flash Flood and Hail in Texas, July 14 to 16, 2007

July 14 to 16, 2007 · NWS SHV · 2 events in 1 county or zone

A mesoscale convective system across central and northeast Texas produced flooding rainfall in a continual wet pattern in the southern plains. This complex of thunderstorms developed during the late night and early morning hours of the 14th and these storms were sustained by a strong low level jet from the south.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A mesoscale convective system across central and northeast Texas produced flooding rainfall in a continual wet pattern in the southern plains. This complex of thunderstorms developed during the late night and early morning hours of the 14th and these storms were sustained by a strong low level jet from the south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 14, 9:30 AM CST, 0 minutes earlier.

Area forecast discussion, Jul 14, 9:30 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CDT SAT JUL 14 2007

.DISCUSSION...
MCS CONTINUING TO TRACK ACROSS SE HALF OF CWA. HOWEVER...COVERAGE
HAS BECOME SCATTERED...AND WARMING CLOUD TOPS MAY SPARE ADDITIONAL
RAINFALL FROM BECOMING TOO EXCESSIVE FOR TIME BEING. AFTERNOON
HEATING MAY YIELD SLIGHT COVERAGE INCREASE...AS WELL AS REDEVELOPMENT
OF CONVECTION FURTHER NORTH AND WEST...WHERE LOW CLOUD DECKS SHOULD
BREAK UP AND ALLOW HEATING TO OCCUR. THUS...70 PERCENT SE AND
SCATTERED COVERAGE NW SHOULD SUFFICE FOR AFTERNOON. 10 AM TEMPS
ONLY IN LOWER TO MID 70S...WILL REQUIRE SOME AT LEAST LIMITED DAYTIME
HEATING TO RISE 10 DEGREES AND MEET AFTERNOON HIGHS OF MID 80S.
WILL NOT ISSUE UPDATE AT THIS TIME. /VII/

&&

.AVIATION...
CONDITIONS UP AND DOWN AS WIDESPREAD LIGHT TO MODERATE RAIN
WITH SCATTERED BREAKS BOUNCE CIGS FROM VFR TO IFR RATHER QUICKLY AND
QUIRKILY. VSBYS ALSO BOUNCING AROUND BASED ON PRECIP...SOMETIMES
DOWN TO 1 MILE OF LATE...BUT GENERALLY IN MVFR TO VFR RANGE. AM
EXPECTING CIGS TO GRADUALLY IMPROVE AS THE DAY PROGRESSES...BUT THAT
WILL ALSO COINCIDE WITH INCREASING HEAVIER CONVECTION AND THE
TRADEOFFS ASSOCIATED WITH THAT. EXPECT GUSTY WINDS AND LOWER
CIGS/VSBYS ASSOCIATED WITH CONVECTION AS USUAL. /17

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  84  70  88  71 /  70  50  50  30
MLU  84  71  84  71 /  70  70  70  50
DEQ  86  67  92  67 /  30  30  30  20
TXK  84  68  90  70 /  50  30  30  20
ELD  84  68  87  69 /  50  50  50  30
TYR  84  69  89  70 /  70  50  50  30
GGG  84  69  89  69 /  70  50  50  30
LFK  84  71  86  71 /  70  70  50  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 5 PM SATURDAY FOR THE FOLLOWING ZONES:
     COLUMBIA...HEMPSTEAD...LAFAYETTE...MILLER...NEVADA...AND
     UNION AR.

LA...FLASH FLOOD WATCH UNTIL 5 PM SATURDAY FOR THE FOLLOWING ZONES:
     BIENVILLE...BOSSIER...CADDO...CALDWELL...CLAIBORNE...
     DE SOTO...GRANT...JACKSON...LA SALLE...LINCOLN...
     NATCHITOCHES...OUACHITA...RED RIVER...SABINE LA...
     UNION LA...WEBSTER...AND WINN.

OK...NONE.
TX...FLASH FLOOD WATCH UNTIL 5 PM SATURDAY FOR THE FOLLOWING ZONES:
     ANGELINA...BOWIE...CAMP...CASS...CHEROKEE...FRANKLIN...GREGG...
     HARRISON...MARION...MORRIS...NACOGDOCHES...PANOLA...RUSK...
     SABINE TX...SAN AUGUSTINE...SHELBY...SMITH...TITUS...
     UPSHUR...AND WOOD.

&&
Hazardous weather outlook, Jul 14, 5:00 AM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 AM CDT SAT JUL 14 2007

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-141700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
600 AM CDT SAT JUL 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OKLAHOMA...NORTHEAST
TEXAS...SOUTHWEST ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA
TODAY...AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH AN
ABUNDANCE OF MOISTURE IN PLACE.  HEAVY RAIN PRODUCING FLASH
FLOODING WILL BE THE MAIN THREAT FROM THESE THUNDERSTORMS...AS
ADDITIONAL RAINFALL TOTALS OF ONE TO TWO INCHES WILL BE COMMON...
WITH ISOLATED AMOUNTS POSSIBLY GREATER THAN FOUR INCHES. ISOLATED
SEVERE THUNDERSTORMS ARE ALSO POSSIBLE...WITH DAMAGING WINDS BEING
THE MAIN THREAT. A FLASH FLOOD WATCH COVER MUCH OF THE AREA THROUGH
500 PM.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AN UPPER LEVEL TROUGH WILL LINGER ACROSS THE AREA THROUGH MUCH OF
THE UPCOMING WORK WEEK.  THIS WILL KEEP A DECENT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST...THUS FLOODING POTENTIAL WILL
LINGER AS WELL ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER...HAM RADIO OPERATOR...AND EMERGENCY MANAGEMENT
PERSONNEL...MAY BE NEEDED TODAY AND TONIGHT.

11

The radar

The Shreveport radar (KSHV), 153 km away, was scanning. The volume nearest the first event began at 15:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Cherokee

When
July 14, 9:30 AM CST to 10:30 AM CST
Where
Cherokee County, 10 mi WNW of Rusk
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
31.855, -95.307

About six roads were closed in the western portion of the county from heavy rainfall.

Hail, Cherokee

When
July 16, 6:30 PM CST
Where
Cherokee County, Mt Selman
Measured
0.75 in hail
Reported by
Public
Coordinates
32.070, -95.280

Hail reported along Hwy. 69.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39947, 39948.